Applied Mathematics of Interconnected Phenomena
Journal license

Journal

Applied Mathematics of Interconnected Phenomena


Volume
& Issue

Volume 1, Issue 1


Published
on

October 30, 2026


Pages

1-15


DOI

Article

Global stability of linear systems with nonlinear perturbations: quadratic thresholds and the real stability radius gap

Check for updates


Authors

Juan L. G. Guirao* Affiliation:
Department of Applied Mathematics and Statistics, Technical University of Cartagena, Hospital de Marina, 30203 Cartagena, Spain


Abstract

Let $A$ be Hurwitz and $f$ locally Lipschitz with $f(0) = 0$. Which explicit conditions on $f$ make the origin of $\dot{x}=Ax+f(x)$ globally asymptotically stable? Using quadratic Lyapunov functions $V=\langle Px,x\rangle$, we show that $V$ is a strict certificate exactly when $f$ lies in a pointwise half-space, and that the largest certified sector $\|f(x)\| \le g\|x\|$ is $g < r_C(A)$, the complex stability radius. Our new results concern perturbations not confined to a ball: a direction $h(x)Mx$ is certified for every scalar $h$ if and only if $M$ is skew for some $P$ with $A^{\top}P+PA < 0$, and a gain–dissipation trade-off allows unbounded gain where local dissipation compensates it. We then compare $r_C$ with the real stability radius $r_R$: they coincide for normal matrices, or when the supremum defining $r_C$ is attained at $w=0$, and otherwise, for an explicit $3\times3$ example, nonlinear perturbations destabilize strictly below $r_R$, bracketing the exact threshold in $[0.1671,0.2001]$. We also prove that $r_{NL}$ equals the radius $r_{TV}$ for time-varying perturbations when $n\ge3$, which yields an exact criterion for when the quadratic threshold is the global one, and that for $A_3$ the upper bound can be taken as $0.2000007$. We also give averaged-gain and switching theorems with exact rate functions, which recover the sharp duty cycle in the burst examples, and discuss applications.


Keywords

Global asymptotic stability, Lyapunov function, Riccati inequality, stability radius, S-lemma, input-to-state stability


Citation

Guirao, J. L. G. (2026). Global stability of linear systems with nonlinear perturbations: Quadratic thresholds and the real stability radius gap. Applied Mathematics of Interconnected Phenomena, 1(1), 1–15. https://doi.org/10.66833/AMIP-2026-0003

Published by: Engineering Journals

Engineering Journals Logo